Alert archive / Washington / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 25, NWS Spokane, WA

July 10, 1998Asotin County, Washington; Nez Perce County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Jul 10, 1998, 7:23 PM PDT for Asotin County, Washington; Nez Perce County, Idaho. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 10, 1998, 7:23 PM PDT (02:23 UTC)
Expired
Jul 10, 1998, 8:25 PM PDT
In force
62 min
Issued by
NWS Spokane, WA
Area
Whole counties

Counties Nez Perce County, ID, Asotin County, WA

The radar

The Pendleton radar (KPDT), 158 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:50 PM PDTThunderstorm Wind 55(Lws)Nez Perce Muni, ID63 mph wind gust at the airport while 15 - 12 inch diameter trees blown down crushing a car. a roof of a shed was torn off.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 5:15 PM PDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.4 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 1998-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 1998-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1962 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

554 
WUUS1 KGEG 110222 RRA
SVRGEG
IDC069-WAC003-110325-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
723 PM PDT FRI JUL 10 1998

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ASOTIN COUNTY IN SOUTHEASTERN WASHINGTON
  NEZ PERCE COUNTY IN NORTHERN IDAHO

* UNTIL 825 PM PDT

* AT 722 PM PDT... SEVERE THUNDERSTORM INDICATED 16 MILES SOUTHWEST
  OF CLARKSTON OR 12 MILES SOUTHWEST OF ASOTIN... BY NATIONAL
  WEATHER SERVICE DOPPLER RADAR... MOVING NORTHEAST 25 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  ASOTIN BY 745 PM PDT
  CLARKSTON BY 755 PM PDT
  LEWISTON BY 755 PM PDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

BA/DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:30 PM PDT, 4 hours 53 minutes earlier.

Area forecast discussion, Jul 10, 2:30 PM PDT, 4 hours 53 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT FRI JUL 10 1998

ONE IMPULSE MOVING NORTHWARD OVER NORTHEAST WASHINGTON/ID PANHANDLE
PRODUCING SHOWERS AND THUNDERSTORMS.  THICK CLOUDS HAVE CUT DOWN
SOLAR INSOLATION.. BUT EXPECT TEMPERATURES TO CLIMB THE LATTER HALF
OF THE AFTERNOON TO INCREASE LOW LEVEL INSTABILITY GIVEN CLEARING TO
THE SOUTHWEST.  MODELS INDICATE POTENTIAL INSTABILITY EXTENDS TO
400 MB WITH SEASONABLY STRONG NEGATIVE TILT S/W BEING THE TRIGGER TO
RELEASE THIS POTENTIAL ENERGY.  MODELS INDICATE THAT COOLING AT
500 MB REACHES ERN WA LATE THIS AFTERNOON WITH INCREASING SPEED
SHEAR.  TROUGH AXIS DOES NOT SWING OVERHEAD UNTIL EARLY SATURDAY
MORNING.. BRINGING SCATTERED AREAS OF HEAVY RAIN.  DYNAMICS ARE
SUFFICIENT FOR STRONG TSTMS TO LAST UNTIL MIDNIGHT BEFORE WEAKENING
OVERNIGHT.  IMPROVING TREND SATURDAY BUT EXPECT SCATTERED SHOWERS AND
ISOLATED THUNDER WITH RESIDUAL MOISTURE AND MARGINAL INSTABILITY OVER
THE MOUNTAINS.  DEVELOPING GULF OF ALASKA LOW REAMPLIFIES WRN U.S.
RIDGE SUNDAY FOR MUCH DRIER CONDITIONS AND MORE SUN.  FRISBIE

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 060/080 054/082 6420
CQV 061/081 054/084 6530
S86 058/077 050/078 7631
COE 059/079 052/081 6631
WWP 057/075 048/079 7742
LWS 064/084 059/085 6420
MOS 057/076 053/080

.GEG...NONE.



In the hours before

Local storm report, Jul 10, 3:38 PM PDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
338 PM PDT FRI JUL 10 1998

TIME(PDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    BONNERS FERRY             ID   .5 INCH HAIL
07/10/98   BOUNDARY                       ALSO ESTIMATED 60 MPH
                                          GUSTS

0330 PM    COPELAND                  ID   60 MPH TSTM GUST
07/10/98   BOUNDARY                       SMALL TREES DOWN
Special weather statement, Jul 10, 4:00 PM PDT, 3 hours 23 minutes before
IDZ001>004-WAZ031>036-110700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
400 PM PDT FRI JUL 10 1998

...EXPECT STRONG THUNDERSTORMS THIS EVENING...

MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN WASHINGTON
EARLY THIS EVENING... WITH ADDITIONAL ACTIVITY SPREADING INTO
THE IDAHO PANHANDLE LATER THIS EVENING LASTING UNTIL MIDNIGHT.  THE
STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAIN WITH SMALL HAIL...
AND WIND GUSTS TO 50 MPH.  FREQUENT CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY MOST STORMS.

THE POTENTIAL EXISTS FOR ISOLATED SEVERE THUNDERSTORMS FOR
EASTERN WASHINGTON AND NORTHERN IDAHO THROUGH THE EVENING.  THE
NATIONAL WEATHER SERVICE DEFINES SEVERE THUNDERSTORMS AS THOSE THAT
PRODUCE HAIL AT LEAST THREE QUARTER INCH IN DIAMETER AND WIND GUSTS
58 MPH OR GREATER (50 KNOTS OR GREATER).

PEOPLE OUTDOORS SUCH AS BOATERS AND HIKERS SHOULD STAY AWARE OF
CHANGING WEATHER CONDITIONS.  WHEN STORMS APPROACH YOUR AREA...
TAKE COVER INSIDE AN REINFORCED BUILDING.  MOTORISTS SHOULD SLOW
DOWN WHEN ENCOUNTERING REDUCED VISIBILITY FROM LOCALIZED HEAVY RAIN.

END/NWS SPOKANE

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:41 PM PDTSevere Thunderstorm WarningOTXGrant64 min
Jul 10, 7:56 PM PDTSevere Thunderstorm WarningOTXAdams64 min
Jul 10, 8:40 PM PDTSevere Thunderstorm WarningOTXLincoln65 min
Jul 10, 8:47 PM PDTSevere Thunderstorm WarningOTXGrant48 min
Jul 10, 9:11 PM PDTTornado WarningOTXAdams64 min
Jul 10, 9:19 PM PDTSevere Thunderstorm WarningOTXFerry, Okanogan61 min
Jul 10, 9:33 PM PDTSevere Thunderstorm WarningOTXLincoln, Spokane62 min
Jul 10, 10:32 PM PDTSevere Thunderstorm WarningOTXLincoln, Spokane, Stevens63 min
Jul 10, 11:12 PM PDTTornado WarningOTXSpokane48 min
Jul 10, 11:33 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Spokane67 min
Jul 11, 12:00 AM PDTTornado WarningOTXPend Oreille, Spokane60 min
Jul 10, 8:12 PM PDTSevere Thunderstorm WarningOTXLatah63 min
Jul 11, 12:49 AM PDTSevere Thunderstorm WarningOTXLewis66 min

Nearby

Severe Thunderstorm Warnings in Washington, 1998Severe Thunderstorm Warnings in Idaho, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.